Minnesota, 2023

Heavy Snow in Minnesota, March 21 to 22, 2023

March 21 to 22, 2023 · NWS FGF · 7 events in 5 counties and zones

A winter storm dropped heavy snow in a short period of time in south and central Eastern North Dakota on March 21st through 22nd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A winter storm dropped heavy snow in a short period of time in south and central Eastern North Dakota on March 21st through 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 5:31 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 21, 5:31 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
631 AM CDT Tue Mar 21 2023

.SHORT TERM...(Today through Wednesday)
Issued at 352 AM CDT Tue Mar 21 2023

Key Messages:

1) A fast-moving upper low will bring moderate to heavy snow to the
area this afternoon through the early overnight hours.

2) The heaviest snow is expected to fall late this evening, with
snowfall rates of 1 to 2 inches per hour at times.

3) Travel impacts are expected this evening and tonight due to heavy
snowfall rates and patchy blowing snow.

Look for high clouds this morning to give way to mostly cloudy skies
across the area by midday. An upper low will traverse the region
late this afternoon and evening, bringing moderate to heavy
snowfall. Snow is expected to start early this afternoon, with the
heaviest snow arriving this evening, with rates upwards of 1 to 2
inches per hour. Although the system will be transient, these
heavier rates will have enough temporal exposure to bring snow
accumulation potentials into the 6 inch range. As of current, the
probability of 4 inches of snow or more is about 60 to 80 percent
from far southeastern North Dakota, northeastward to Lake of the
Woods. This is slightly further north and west compared to previous
model outputs. The probability of 6 or more inches along and near
this axis is a bit lower, at about 30 to 40 percent; however,
moisture values have increased in recent updates due to slightly
stronger moisture advection in the 850 mb to 700 mb layer. As a
result, PW values are in the 75th to 90th percentile as the system
pushes across the area. With these higher values, snowfall totals
exceeding the 6 inch mark are possible.

Late Tuesday night into Wednesday morning, much of the area will be
clear of the heaviest snowfall, with only lingering light snow
expected. By midday, expected mostly cloudy skies and temperatures
holding in the 20s for most areas, and in the low 30s for northwest
Minnesota.

.LONG TERM...(Wednesday night through Monday)
Issued at 352 AM CDT Tue Mar 21 2023

The probability for widespread hazardous weather is less than 10%
within eastern North Dakota into northwest and west-central
Minnesota Wednesday night through Monday.

Discussion:

Weak flow aloft is forecast to meander into the Northern Plains
Thursday through at least Saturday as a quasi-zonal jet across the
southern tier CONUS remains in place, keeping moisture and storm
track shunted further south of our area. Potential banded snow once
possible Thursday for locations closer to South Dakota border
continues to trend further south away from the area, with less than
10% chance of any snow now apparent. Troughing in the western CONUS
looks to continue in some fashion into the weekend and next week,
with a polar upper low in southern Canada potentially dipping
further south, enough to offer some influence on our weather this
weekend into early next week. Guidance significantly differs in the
synoptic pattern during this timeframe however, with uncertainty on
how this Canadian upper low interacts with troughing in the west.

Our area being north of the southern branch jet, and general
increased chance in troughing aloft into the Northern Plains, this
should keep temperatures trended towards cooler than average, albeit
March's average continues to steadily increase. So while the chance
for seeing daytime temps reaching near or above freezing are
present, there isn't any signal for rapid and steady warm up above
freezing. This also will keep precip chances present, although
chance for significant precipitation remains low owed to uncertainty
in synoptic pattern as well as general moisture deprivation into our
area, at least through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 626 AM CDT Tue Mar 21 2023

VFR conditions prevail this morning at all sites. Look for
increasing cloud cover, along with MVFR conditions by midday to
early afternoon as an upper low moves into the area. Moderate to
heavy snow will bring visibility down to IFR levels late this
afternoon into the evening, especially at KFAR and KBJI. This
system is expected to move relatively quickly through the region,
however, IFR conditions will be slow to recover.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 4 PM this afternoon to 7 AM CDT
     Wednesday for NDZ029-030-038-039-049-052-053.

     Winter Weather Advisory from 4 PM this afternoon to 7 AM CDT
     Wednesday for NDZ008-016-024-026>028-054.

MN...Winter Storm Warning from 4 PM this afternoon to 7 AM CDT
     Wednesday for MNZ001>003-006-009-013>017-022-023.

     Winter Weather Advisory from 4 PM this afternoon to 7 AM CDT
     Wednesday for MNZ004-005-007-008-024-027>032-040.

&&

SHORT TERM...Lynch
LONG TERM...JK
AVIATION...Lynch
Hazardous weather outlook, Mar 21, 4:59 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
559 AM CDT Tue Mar 21 2023

MNZ001>003-006-009-013>017-022-023-NDZ029-030-038-039-049-052-053-
221100-
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
559 AM CDT Tue Mar 21 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heavy snow and patchy blowing snow are expected late this
afternoon through early Wednesday morning. Accumulations of 4 to
7 inches are anticipated, with isolated higher amounts. Snowfall
rates of 1 to 2 inches per hour are expected and will cause travel
impacts and visibility reductions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

MNZ004-005-007-008-024-027>032-040-NDZ008-016-024-026>028-054-
221100-
Kittson-Roseau-West Marshall-East Marshall-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Pembina-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-
Western Walsh-
559 AM CDT Tue Mar 21 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Moderate to heavy snow and patchy blowing snow is expected late
this afternoon through early Wednesday morning. Accumulations of 2
to 5 inches are anticipated along with snowfall rates up to 1
inch per hour. Travel impacts are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

NDZ006-007-014-015-221100-
Towner-Cavalier-Benson-Ramsey-
559 AM CDT Tue Mar 21 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Light snow and patchy blowing snow are possible late this
afternoon through the early overnight period. Accumulations of 1
to 3 inches are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Clay

When
March 21, 6:35 AM CST to March 22, 6:35 AM CST
Where
Clay forecast zone
Reported by
Broadcast Media
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Broadcast Media relays report of 6.6 inches 2 SE Moorhead.

Heavy Snow, Norman

When
March 21, 6:35 AM CST to March 22, 7:35 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Public report of 6.0 inches in Hendrum.

Heavy Snow, Wilkin

When
March 21, 7:00 AM CST to March 22, 7:00 AM CST
Where
Wilkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

CoCoRaHS station 1ENE Wolverton reports 8 inches of snow.

Heavy Snow, West Otter Tail

When
March 21, 11:29 AM CST to March 22, 11:29 AM CST
Where
West Otter Tail forecast zone
Reported by
Broadcast Media
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Broadcast Media report of 6.0 inches in Pelican Rapids.

Heavy Snow, Norman

When
March 21, 11:29 AM CST to March 22, 11:29 AM CST
Where
Norman forecast zone
Reported by
Broadcast Media
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Broadcast Media report of 6.5 inches in Shelly.

Heavy Snow, North Clearwater

When
March 21, 11:29 AM CST to March 22, 11:29 AM CST
Where
North Clearwater forecast zone
Reported by
Broadcast Media
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Broadcast Media report of 6.5 inches in Shevlin.

Heavy Snow, Clay

When
March 21, 11:29 AM CST to March 22, 11:29 AM CST
Where
Clay forecast zone
Reported by
Broadcast Media
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Broadcast Media report of 6.6 inches in Moorhead.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087693, 1087694, 1087699, 1087695, 1087696, 1087697, 1087698.